Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 159, NWS Fort Worth, TX

May 27, 2002Hill County, Johnson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 27, 2002, 5:29 PM CDT for Hill County, Johnson County, Texas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2002, 5:29 PM CDT (22:29 UTC)
Expired
May 27, 2002, 6:30 PM CDT
In force
61 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Hill County, TX, Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 44 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:40 PM CDTThunderstorm Wind 52 ERio Vista, TXA tree was blown down by high winds.
May 27, 6:08 PM CDTThunderstorm Wind 52 EHillsboro, TXHigh winds did minor damage to buildings.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 12:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
525 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 272229
SVRFTW
TXC217-251-272330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
529 PM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILL COUNTY IN NORTH CENTRAL TEXAS
  SOUTHERN JOHNSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 630 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF WHITNEY...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ITASCA AROUND 605 PM CDT
  GRANDVIEW AROUND 615 PM CDT
  ALVARADO AROUND 630 PM CDT

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3223 9751 3188 9734 3210 9696 3245 9722

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:29 PM CDT, 3 hours earlier.

Area forecast discussion, May 27, 2:29 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
229 PM CDT MON MAY 27 2002

CHANCE OF THUNDERSTORMS WILL CONTINUE TONIGHT WITH BEST STORMS
ACROSS SOUTH 1/2 OF AREA WHERE THE AIRMASS IS WARMER AND A LITTLE
MORE UNSTABLE.  CHANCE OF THUNDERSTORMS WITH SOME SEVERE ACROSS ALL
OF NORTH TEXAS AGAIN TUESDAY...AS WEAK UPPER LEVEL SYSTEM DRIFTS
SOUTHWARD INTO THE SOUTH PLAINS.  CHANCE OF THUNDERSTORMS WILL
CONTINUE THROUGH THURSDAY AS UPPER LEVEL FLOW BECOMES NORTHERLY WITH
A SERIES OF WEAK UPPER LEVEL DISTURBANCES DROPPING SOUTH INTO WARM
MOIST AND UNSTABLE AIRMASS ACROSS TEXAS.

FCSTID = 59
DFW   69  87  68  87 /  50  30  30  30
ACT   69  89  69  88 /  50  20  20  30

.FWD...NONE.

In the hours before

Special weather statement, May 27, 1:10 PM CDT, 4 hours 19 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-272100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
110 PM CDT MON MAY 27 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER THAT PART OF NORTH TEXAS NORTHWEST OF A TERRELL...
WACO...TO LAMPASAS LINE. THIS INCLUDES DENTON...STEPHENVILLE...
BRECKENRIDGE..GRANBURY...AND THE DALLAS-FORT WORTH METROPLEX. A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE REMAINDER OF
NORTH TEXAS THROUGH TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EASTWARD ACROSS
NORTH TEXAS THIS AFTERNOON. THE ATMOSPHERE REMAINS MOIST AND
UNSTABLE AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE.  IT APPEARS THAT THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS THIS AFTERNOON WILL BE NEAR AND SOUTH OF A
BRECKENRIDGE...STEPHENVILLE...TO HILLSBORO LINE NEAR AN OUTFLOW
BOUNDARY LEFT OVER FROM THUNDERSTORMS THIS MORNING.  LARGE HAIL UP
TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS. SOME AREAS WILL ALSO EXPERIENCE LOCALLY HEAVY RAINFALL.
THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE TONIGHT AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE REGION.

SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON.
THOSE INVOLVED IN OUTDOOR ACTIVITIES...ESPECIALLY ON AREA LAKES...
SHOULD REMAIN ALERT TO THE SIGNS OF APPROACHING STORMS. STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.
Special weather statement, May 27, 3:50 PM CDT, 1 hour 39 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-290400-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CDT MON MAY 27 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF
NORTH TEXAS.

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS
NORTH TEXAS THIS EVENING. WITH A MOIST AND UNSTABLE ATMOSPHERE IN
PLACE...THERE IS A THREAT OF SEVERE THUNDERSTORMS.  THESE STORMS
WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...DAMAGING BURST OF
WIND...AND FREQUENT CLOUD TO GROUND LIGHTNING.  THERE IS ALSO A
POTENTIAL FOR LOCALLY HEAVY RAIN AND SOME FLOODING DUE TO WEAK WINDS
IN THE MID LEVEL OF THE ATMOSPHERE.  IT APPEARS THE AREA WITH THE
BEST CHANCE FOR SEVERE THUNDERSTORM FORMATION WILL BE NEAR AND SOUTH
OF A GREENVILLE...GRANBURY...TO EASTLAND LINE NEAR AN OUTFLOW
BOUNDARY LEFT OVER FROM EARLIER THUNDERSTORMS.  THE THREAT OF SEVERE
THUNDERSTORMS WILL CONTINUE OVERNIGHT AND AGAIN ON TUESDAY AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION.

SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS
EVENING. THOSE INVOLVED IN OUTDOOR ACTIVITIES...ESPECIALLY ON AREA
LAKES...SHOULD REMAIN ALERT TO THE SIGNS OF APPROACHING STORMS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 27, 4:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED HEADER TIME
NATIONAL WEATHER SERVICE FORT WORTH TX
450 PM CDT MON MAY 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    BRECKENRIDGE              TX   1.75 INCH HAIL
05/27/02   STEPHENS                       INN BRECKENRIDGE. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0300 PM    TOLAR                     TX   60 MPH TSTM GUST
05/27/02   HOOD                           NWS SPOTTER REPORTED
                                          60+ MPH WINDS AT TOLAR.
                                          REPORTED BY STORM
                                          SPOTTER.

0304 PM    TOLAR                     TX   60 MPH TSTM GUST
05/27/02   HOOD                           WINDS 60 TO 70 MPH
                                          AROUND TOLAR. REPORTED
                                          BY HAM RADIO OPERATOR.

0304 PM    TOLAR                     TX   WIND DAMAGE
05/27/02   HOOD                           TREE LIMBS 5 TO 6
                                          INCHES DIA BROKEN
                                          SOUTWEST OF TOLAR.
                                          REPORTED BY STORM
                                          SPOTTER.

0308 PM    TOLAR                     TX   .75 INCH HAIL
05/27/02   HOOD                           DIME HAIL IN TOLAR.
                                          REPORTED BY STORM
                                          SPOTTER.

0314 PM    GRANBURY                  TX   1 INCH HAIL
05/27/02   HOOD                           REPORTED IN GRANBURY. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0314 PM    GRANBURY                  TX   WIND DAMAGE
05/27/02   HOOD                           314-326 LDT WIDESPREAD
                                          WIND DAMGE IN GRANBURY.
                                          TRESS/POWER LINES DOWN.
                                          SEVERAL RADIO TOWERS
                                          DOWN.  FIREWORKS STAND
                                          DESTORYED.  OUTDOOR
                                          MOVIE SCREEN DESTORYED.
                                          WINDS MEASURED TO 67
                                          MPH BY PUBLIC WEAHTER
                                          STATION.. . REPORTED BY
                                          HAM RADIO OPERATOR.

0337 PM    GORMAN                    TX   2 INCH HAIL
05/27/02   EASTLAND                       2 INCH HAIL. REPORTED
                                          BY STORM SPOTTER.

0342 PM    DE LEON                   TX   1.75 INCH HAIL
05/27/02   COMANCHE                       GOLFBALL HAIL REPORT IN
                                          DE LEON. . REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0406 PM    BONO                      TX   WIND DAMAGE
05/27/02   JOHNSON                        BARN DESTORYED IN BONO.
                                          . REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:10 PM CDTSevere Thunderstorm WarningFWDStephens65 min
May 27, 2:43 PM CDTSevere Thunderstorm WarningFWDHood62 min
May 27, 3:32 PM CDTSevere Thunderstorm WarningFWDJohnson58 min
May 27, 3:40 PM CDTSevere Thunderstorm WarningFWDComanche35 min
May 27, 6:28 PM CDTSevere Thunderstorm WarningFWDNavarro62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.